Cardio-Vascular Risks Associated with Clozapine Treatment

Author(s): Carlo Rostagno , Francesca Pastorelli , Sandro Domenichetti , Gian Franco Gensini .

Journal Name: Current Psychiatry Reviews

Volume 7 , Issue 3 , 2011

Abstract:

Clozapine has a lower incidence of neurologic side effects, in particular extrapyramidal symptoms and is associated with a decreased mortality, largely due to a significant reduction in the risk of suicide, in comparison to firstgeneration antipsychotics. Favourable clinical results however are faced with a not negligible risk of serious adverse effects in particular agranulocytosis, weight gain or metabolic syndrome. Dilated cardiomyopathy, myocarditis, pericarditis and sudden death are less frequent but potentially fatal cardiac adverse effects related to clozapine treatment. The diagnosis of cardiac toxicity is usually made only when severe clinical symptoms occurs and impairment of left ventricular function is often irreversible At present no prospective studies on cardiac toxicity are reported in literature and clozapine related cardiac toxicity may be actually underestimated. In the present review we tried to up to date cardiovascular risk associated with clozapine treatment.

Keywords: Tumor Necrosis Factor, metabolic syndrome, Myocarditis, cardiomyopathy, necroscopy, corticosteroids, sarcoplasmatic, Drug resistant schizophrenia, clozapine, cardiotoxicity, dilated cardiomyopathy, PHARMACOLOGY, pericarditis, antipsychotics

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 3
Year: 2011
Page: [170 - 176]
Pages: 7
DOI: 10.2174/157340011797183148
Price: $58

Article Metrics

PDF: 9